Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 246, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2017, 3:46 PM CDT for Emmet County, Kossuth County, Iowa. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2017, 3:46 PM CDT (20:46 UTC)
- Expired
- Jul 19, 2017, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Kossuth County, IA
The radar
The Minneapolis radar (KMPX), 173 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 3:55 PM CDT | TSTM WND GST 60 | 4 Wnw Swea City, IA | ESTIMATED 60 TO 65 MPH WINDS. LOTS OF SMALL BRANCHES DOWN. |
| Jul 19, 3:57 PM CDT | TSTM WND DMG | Ledyard, IA | PUBLIC RELAYED PICTURES VIA TWITTER OF TREES SNAPPED AND OTHER TREE DAMAGE IN LEDYARD AREA. TIME ESTIMATED BY RADAR. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 12:36 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
183
WUUS53 KDMX 192046
SVRDMX
IAC063-109-192130-
/O.NEW.KDMX.SV.W.0246.170719T2046Z-170719T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
346 PM CDT WED JUL 19 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Eastern Emmet County in northwestern Iowa...
Northern Kossuth County in north central Iowa...
* Until 430 PM CDT.
* At 346 PM CDT, a severe thunderstorm was located over Iowa Lake, or
10 miles south of Fairmont, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Okamanpedan Lake, Iowa Lake, Swan Lake, Armstrong, Swea City,
Ringsted, Ledyard, Dolliver and Okamanpedan State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9397 4349 9397 4325 9444 4325 9445
4326 9458 4348 9477 4350 9475
TIME...MOT...LOC 2046Z 297DEG 34KT 4349 9451
HAIL...1.00IN
WIND...60MPH
$$
MF3 follow-up statements
514
WWUS53 KDMX 192053
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
353 PM CDT WED JUL 19 2017
IAC063-109-192130-
/O.CON.KDMX.SV.W.0246.000000T0000Z-170719T2130Z/
Emmet IA-Kossuth IA-
353 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN EMMET AND NORTHERN KOSSUTH COUNTIES...
At 353 PM CDT, a severe thunderstorm was located near Iowa Lake, or
12 miles south of Fairmont, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Okamanpedan Lake, Iowa Lake, Armstrong, Swea City, Ringsted, Ledyard,
Dolliver and Okamanpedan State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9397 4349 9397 4325 9444 4325 9445
4326 9458 4346 9467 4350 9463
TIME...MOT...LOC 2053Z 297DEG 34KT 4346 9442
HAIL...1.00IN
WIND...60MPH
$$
MF050
WWUS53 KDMX 192107
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
407 PM CDT WED JUL 19 2017
IAC063-192117-
/O.CAN.KDMX.SV.W.0246.000000T0000Z-170719T2130Z/
Emmet IA-
407 PM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EMMET COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 600 PM CDT for
north central Iowa.
LAT...LON 4350 9397 4349 9397 4325 9444 4350 9444
TIME...MOT...LOC 2107Z 291DEG 39KT 4340 9422
$$
IAC109-192130-
/O.CON.KDMX.SV.W.0246.000000T0000Z-170719T2130Z/
Kossuth IA-
407 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHERN KOSSUTH COUNTY...
At 407 PM CDT, a severe thunderstorm was located 9 miles southwest of
Elmore, or 20 miles southeast of Fairmont, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Swea City and Ledyard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9397 4349 9397 4325 9444 4350 9444
TIME...MOT...LOC 2107Z 291DEG 39KT 4340 9422
HAIL...1.00IN
WIND...60MPH
$$
MF653
WWUS53 KDMX 192123
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
423 PM CDT WED JUL 19 2017
IAC109-192132-
/O.EXP.KDMX.SV.W.0246.000000T0000Z-170719T2130Z/
Kossuth IA-
423 PM CDT WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KOSSUTH COUNTY WILL
EXPIRE AT 430 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 600 PM CDT for
north central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
Remember, a separate Severe Thunderstorm Warning remains in effect
for northeastern Kossuth County.
LAT...LON 4350 9397 4349 9397 4325 9444 4350 9444
TIME...MOT...LOC 2122Z 297DEG 34KT 4334 9406
$$
MFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:25 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 19, 12:25 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1225 PM CDT Wed Jul 19 2017 ...Update for severe weather potential arriving this afternoon over northern Iowa, discussion on latest heat headlines, and 18z aviation discussion... .UPDATE... Issued at 1224 PM CDT Wed Jul 19 2017 .Severe weather potential arriving this afternoon over northern Iowa... Closely monitoring the thunderstorms over eastern South Dakota early this afternoon, which have produced numerous measured wind gusts of 60 to 80 mph and even a 100 mph wind gust at an RWIS north of Highmore, SD. It is increasingly likely that these storms will be able to maintain themselves as they travel east- southeast early this afternoon and reach the northwest part of our forecast area (e.g. Emmet, Palo Alto Counties) between 2 and 3pm. This assumes a steady state of speed, which is not guaranteed as a strong cold pool may develop accelerating the storm speed. Arrival of storms this afternoon is several hours earlier than previous forecast thinking. Overall, convective allowing models (CAMs) have not had a good handle on these storms. A previous version of the ESRL HRRR did represent the current thunderstorms fairly well and had storms reaching northern Iowa, including north central Iowa mid- afternoon. Other CAMs such as the WRF ARW and NMM cores would have storms reaching us early to mid-evening. The NCAR ensemble updraft helicity tracks show storms more into northern Iowa late this afternoon and early evening. The 12z GFS supports this idea of more into northern Iowa. The 12z NAM, 00z ECMWF, and 00z CMC have storms not as far south. The most plausible outcome given current trends and poor performance of most of the CAMs seems to be storms farther south into northern Iowa by mid- afternoon. Therefore, have updated PoPs and weather to reflect this thinking. .Heat headlines... Added Tama County to the heat advisory in coordination with WFO Quad Cities and given forecast heat index values. The I-80 counties were considered for addition to the Excessive Heat Warning, but confidence in dewpoints is low. In addition, current storms over South Dakota are farther south and this brings further credence to long term forecasters thinking last night on where the boundary may set up. Therefore, will maintain current spatial area of the Excessive Heat Warning. && .SHORT TERM.../Today through Tonight/ Issued at 353 AM CDT Wed Jul 19 2017 Thunderstorms have been festering across the southern portion of the forecast area during the overnight hours. Initially they developed along/south of the highway 30 corridor where the instability axis had little CIN. However the storm motion took these into an area of stronger CIN and the storms fell apart. Most recently storms have developed in southwest IA in an area of deep moisture convergence and theta-e advection. These storms may drop some small hail and may be a little better organized, lasting into the early morning before falling apart but they are in an area of weak shear and as such, I don't expect them to evolve into much...unless the shear improves. As for today and tonight...the upper ridge tries to rebuild across the southwest while an upper trough slides across the Northern Plains/far northern Upper Midwest. A couple of shortwaves will ride across the flow further south buckling the flow somewhat and creating more of a northwest component across northern/northeast IA. At the surface, a frontal boundary which currently resides along/just south of the highway 20 corridor will push back to the north into the evening hours as a warm front. Warmer temps and higher dewpoints will work into the area this afternoon...especially south. Most the of area will be dry today with the exception of the far east to east central where some better convergence along the boundary could exist. The hi-res models all develop a storm complex over southern or southeast MN and drop it southeast into northern IA overnight. Shear will be pretty good along/near the boundary so storms this evening could produce some large hail and with DCAPES approaching 1500 J/Kg late afternoon and evening, damaging wind gusts would also be possible. Heavy rainfall is also a consideration tonight as PWAT's soar to over 2 inches in the evening. Heat indices this afternoon get to 107 or 108 across the southwest into south central IA which fall in the current headline areas so I'm not planning any changes at this point. .LONG TERM.../Thursday through Tuesday/ Issued at 353 AM CDT Wed Jul 19 2017 Much of the Wednesday night thunderstorm activity should be well east of the area by Thursday morning. The question is how far south the surface boundary will sink into the state. Both the NAM and ECMWF have the boundary dropping into the Highway 30 to Interstate 80 vicinity by late morning. The NAM is the most aggressive and continues to drop the boundary into far southern Iowa by the afternoon. Have leaned towards the ECMWF solution which is a compromise of the NAM/GFS solutions. The first impact is with heat potential. The compromised solution fits the current headlines well. A few storms could bubble along the boundary during the day but best potential for storms will be during peak heating and more so Thursday night as stronger thermodynamics arrive with another round of strong theta-e advection arrives. Best storm chances Thursday night will be across the north. Friday looks to be the warmest day as the boundary retreats back to the north. Good mixing potential south of the boundary should dry dew points into the 60s. This drier air along with recent dry conditions could help push high temperatures to near 100 for Des Moines and south. Farther north a complex of storms is likely to be ongoing in the vicinity of the IA/MN border with the main focus to the north of this line. These storms will carry an attendant severe weather and locally heavy rainfall threat. A strong short wave will move into the far Northern Plains Friday night and Saturday causing a degradation of the sub- tropical ridge and allow a cold front to move through central Iowa during the day Saturday. Not overly optimistic on precipitation chances with the boundary passage as the elevated mixed layer remains intact while the cooler air undercuts the warmer air aloft. Sunday will be cooler and less humid followed by even cooler conditions on Monday and Tuesday with highs in the upper 70s to mid 80s. Precipitation chances beyond Saturday are looking scarce therefore if some areas miss out on precipitation prior to then, the extended dry spell will continue. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1224 PM CDT Wed Jul 19 2017 Main focus is on thunderstorm chances at KMCW with complex of thunderstorms moving southeastward through SE SD likely to move toward KMCW by mid afternoon. Highlighted potential timing with a VCTS and will refine as storm track becomes more apparent. High winds and hail potential with the complex of storms. Could see MVFR CIGs at KMCW with the storm potential and low level CU field developing currently as well. Otherwise overall threat of thunderstorms limited at the TAF sites through the period, with southerly winds becoming more light and variable to southwesterly into Thursday. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT Saturday for IAZ033>035-044>050- 057>062. Excessive Heat Warning until 8 PM CDT Saturday for IAZ070>075- 081>086-092>097. && UPDATE...Ansorge SHORT TERM...FAB LONG TERM...Donavon AVIATION...Beerends
Hazardous weather outlook, Jul 19, 3:24 PM CDT, 22 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 324 PM CDT Wed Jul 19 2017 IAZ070>075-081>086-092>097-201000- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An Excessive Heat Warning is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An Excessive Heat Warning remains in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. An isolated thunderstorm is possible Friday night through Sunday. An isolated storm may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ023>028-036>039-201000- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin- Grundy-Black Hawk- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight An isolated strong to possibly severe thunderstorm is possible late tonight. Damaging winds would be the main severe threat, with a secondary threat of large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are possible Thursday night through Sunday. A few severe storms and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times this week. IAZ033>035-044>050-057>062-201000- Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Story-Marshall- Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Heat Advisory remains in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few thunderstorms are possible Thursday night through Friday night and again Sunday. A severe storm is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time. IAZ004>007-015>017-201000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 324 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible through early evening and again late tonight. A few severe storms are possible. Half dollar sized hail, damaging wind gusts in excess of 70 mph and isolated tornadoes are all possible through early evening. The threat of severe weather is lower late tonight, with damaging winds and possibly large hail the main threats. Locally heavy rainfall may also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are possible Thursday night through Sunday. A few severe storms and locally heavy rainfall are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early evening, and at later times this week. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 4:00 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 45 min |
| Jul 19, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 56 min |
| Jul 19, 5:22 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.